Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 147, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Aug 10, 2012, 4:12 PM CDT for 4 counties in Texas. It was in force for 33 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2012, 4:12 PM CDT (21:12 UTC)
- Expired
- Aug 10, 2012, 4:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Grimes County, TX, Montgomery County, TX, Walker County, TX, Waller County, TX
The radar
The Houston radar (KHGX), 115 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:14 PM CDT | HAIL 0.5 | New Waverly, TX | |
| Aug 10, 4:15 PM CDT | TSTM WND DMG | 10 Nw Willis, TX | TREES AND POWER LINES DOWN ALONG FM 1375 AND OTHER AREAS IN SOUTHWEST PORTION OF COUNTY. |
| Aug 10, 4:15 PM CDT | HAIL 0.88 | 2 Nw New Waverly, TX | |
| Aug 10, 4:53 PM CDT | TSTM WND DMG | 2 Nne Montgomery, TX | TREES DOWN NORTH OF MONTGOMERY ALONG FM 149 UP TO FM 1791. |
| Aug 10, 4:55 PM CDT | TSTM WND DMG | Montgomery, TX | TREES DOWN ALONG FM 149 FROM MONTGOMERY TOWARD FM 1791. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2090 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
450 WUUS54 KHGX 102112 SVRHGX TXC185-339-471-473-102145- /O.NEW.KHGX.SV.W.0147.120810T2112Z-120810T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 412 PM CDT FRI AUG 10 2012 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEASTERN GRIMES COUNTY IN SOUTHEAST TEXAS... NORTHWESTERN MONTGOMERY COUNTY IN SOUTHEAST TEXAS... SOUTHERN WALKER COUNTY IN SOUTHEAST TEXAS... EXTREME NORTHEASTERN WALLER COUNTY IN SOUTHEAST TEXAS... * UNTIL 445 PM CDT * AT 408 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEW WAVERLY TO 12 MILES SOUTHWEST OF HUNTSVILLE...OR ALONG A LINE EXTENDING FROM 11 MILES NORTH OF WILLIS TO 25 MILES NORTH OF PINEHURST...AND MOVING SOUTH AT 20 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS. * LOCATIONS IMPACTED INCLUDE... CONROE...WILLIS...PANORAMA VILLAGE...NEW WAVERLY... MONTGOMERY AND TODD MISSION. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3028 9546 3022 9590 3060 9573 3063 9542 TIME...MOT...LOC 2108Z 11DEG 15KT 3058 9543 3055 9567 $$ 40
1 follow-up statement
100
WWUS54 KHGX 102120
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
420 PM CDT FRI AUG 10 2012
TXC185-473-102155-
/O.CAN.KHGX.SV.W.0147.000000T0000Z-120810T2145Z/
WALLER TX-GRIMES TX-
420 PM CDT FRI AUG 10 2012
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN WALLER
AND EXTREME SOUTHEASTERN GRIMES COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED EAST OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3028 9546 3024 9578 3045 9579 3060 9573
3063 9542
TIME...MOT...LOC 2118Z 330DEG 16KT 3056 9543 3054 9560
$$
TXC339-471-102145-
/O.CON.KHGX.SV.W.0147.000000T0000Z-120810T2145Z/
MONTGOMERY TX-WALKER TX-
420 PM CDT FRI AUG 10 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM
CDT FOR NORTHWESTERN MONTGOMERY AND SOUTHERN WALKER COUNTIES...
AT 413 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEW
WAVERLY TO 10 MILES NORTHWEST OF WILLIS...OR ALONG A LINE
EXTENDING FROM 16 MILES NORTH OF CONROE TO 12 MILES SOUTH OF
HUNTSVILLE...MOVING SOUTHEAST AT 20 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
CONROE...WILLIS...PANORAMA VILLAGE...NEW WAVERLY AND MONTGOMERY.
AT 415 PM...ONE HALF INCH SIZE HAIL OCCURRED IN NEW WAVERLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 3028 9546 3024 9578 3045 9579 3060 9573
3063 9542
TIME...MOT...LOC 2113Z 330DEG 16KT 3056 9543 3054 9560
$$
40What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:35 PM CDT, 37 minutes earlier.
Area forecast discussion, Aug 10, 3:35 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 335 PM CDT FRI AUG 10 2012 .DISCUSSION... AT 20Z...SCATTERED THUNDERSTORMS BEGINNING TO FIRE ALONG A PRE- FRONTAL TROF OVER WALKER...SAN JAC AND POLK COUNTIES. THE MAIN FRONT IS CURRENTLY POSITIONED ROUGHLY ALONG A TEMPLE TO PALESTINE LINE. THESE STORMS ARE MOVING INTO A VERY HEATED AND MORE MOIST DOWNSTREAM ENVIRONMENT (SE'ERN FORECAST AREA)...A GOOD TIME FOR PROPAGATING CELLS AND SUBSEQUENT OUTFLOW TO INITIATE STRONG TO BRIEF SEVERE STORMS OVER THE NEXT 4 TO 6 HOURS. SPS'S ALREADY OUT TO COVER ABOVE ACTIVITY...BUT READIED TO RAMP IT UP IF NECESSARY. THIS MORNING'S HGXHWO COVERS THREATS OF DOWNBURST WINDS AND LOCALLY HEAVY RAINFALL. A BORDERLINE HEAT ADVISORY SITUATION AS MANY TOPED OUT IN THE 105-110 F HEAT INDEX REALM TODAY UNDER CLEAR SKIES AND LIGHT SOUTHWESTERLY WINDS. DRIER AIR FILTERING IN FROM THE NORTH WILL REGULATE MANY SATURDAY INTERIOR HEAT INDICES TO UNDER 105F... ALTHOUGH MANY (NEAR) COASTAL LOCALES WILL AGAIN NEAR 108F. HAVE HELD OUT ON ISSUING AN EARLY WEEKEND HEAT ADVISORY AS FEEL THE REMNANTS OF TONIGHT'S FRONT WILL WASH OUT THROUGH THE EARLY AFTERNOON...MODIFYING THE MARITIME AIR MASS AS A MORE ONSHORE (SSE) FLOW PREVAILS DURING THE PEAK HEATING HOURS OF 19-23Z. NEVERTHELESS...UPPER RIDGING WILL BE THE DOMINANT WEEKEND WEATHER DRIVER AND KEEP THE MAJORITY OF US HOT AND DRY. WITH NO FORESEEABLE SYNOPTIC BOUNDARIES COMING THROUGH THE REGION...THE ONGOING CAVEAT THROUGH THE REMAINDER OF THE PERIOD WILL BE DIURNAL SEA BREEZE-INDUCED CONVECTION. 31 && .MARINE... THE FRONTAL BOUNDARY OVER N TX IS EXPECTED TO DIP INTO SE TX TONIGHT AND SATURDAY. THE LATEST MODEL GUIDANCE KEEPS THE FRONT INLAND ALTHOUGH THE PREFRONTAL TROUGH MAY WORK ITS WAY BRIEFLY OFF THE COAST. IMPACTS TO THE MARINE LOCATIONS WILL MAINLY BE A BRIEF SHIFT IN THE WINDS TO THE SOUTHWEST AND WEST AND THE CHANCES FOR ISOLATED SHOWERS AND THUNDERSTORMS. ONSHORE WINDS ARE EXPECTED BY SUNDAY. 40 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 76 100 77 100 78 / 10 10 10 10 10 HOUSTON (IAH) 75 96 77 95 78 / 30 20 10 20 10 GALVESTON (GLS) 82 93 81 91 82 / 30 20 20 20 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...31/40
Hazardous weather outlook, Aug 10, 10:42 AM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1042 AM CDT FRI AUG 10 2012 TXZ163-164-176>179-195>200-210>214-226-227-235>238-111545- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 1042 AM CDT FRI AUG 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...SLIGHT RISK FOR ISOLATED SEVERE THUNDERSTORMS... .DAY ONE...TODAY AND TONIGHT A NORTHERN TEXAS FRONTAL BOUNDARY WILL SLOWLY MOVE SOUTH THIS AFTERNOON AND MAY BECOME THE FOCUS FOR DOWNSTREAM THUNDERSTORM INITIATION. ISOLATED STORMS WILL DEVELOP WITHIN A VERY UNSTABLE AIR MASS AND COULD BE CAPABLE OF PRODUCING STRONG DAMAGING WINDS. THE THREAT FOR STRONGEST STORMS WILL COMMENCE PAST MID AFTERNOON AND WILL CONTINUE INTO THE EARLY EVENING. STORMS WILL BE SLOW MOVING AND CAPABLE OF BRIEF HEAVY DOWNPOURS. THE HIGHEST LIKELIHOOD OF STRONG TO SEVERE THUNDERSTORMS WILL BE OVER AREAS NORTH OF A BRENHAM TO LIVINGSTON LINE...MOVING SOUTH TO SOUTHEAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATTER THIS AFTERNOON INTO THE EARLY EVENING.
In the hours before
Special weather statement, Aug 10, 3:12 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 312 PM CDT FRI AUG 10 2012 TXZ177>179-199-102100- MONTGOMERY TX-POLK TX-WALKER TX-SAN JACINTO TX- 312 PM CDT FRI AUG 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY... SOUTHWESTERN POLK...SOUTHEASTERN WALKER AND SAN JACINTO COUNTIES UNTIL 400 PM CDT... AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LIVINGSTON TO 6 MILES NORTH OF NEW WAVERLY...AND MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... LIVINGSTON...WILLIS...SHEPHERD...NEW WAVERLY...COLDSPRING AND GOODRICH. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3055 9467 3038 9546 3066 9558 3078 9497 TIME...MOT...LOC 2009Z 322DEG 13KT 3071 9501 3063 9545 40
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:12 PM CDT | Special Weather Statement | HGX | San Jacinto | 48 min |
| Aug 10, 3:30 PM CDT | Severe Thunderstorm Warning | HGX | Montgomery, San Jacinto, Walker | 30 min |
| Aug 10, 3:59 PM CDT | Severe Thunderstorm Warning | HGX | Liberty, Montgomery, Polk, San Jacinto, Walker | 46 min |
| Aug 10, 4:20 PM CDT | Special Weather Statement | HGX | Polk | 40 min |
| Aug 10, 4:41 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Harris, Montgomery, San Jacinto, Walker, Waller | 49 min |
| Aug 10, 4:44 PM CDT | Severe Thunderstorm Warning | HGX | Polk | 46 min |
| Aug 10, 5:11 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Grimes, Harris, Waller, Washington | 19 min |
| Aug 10, 5:18 PM CDT | Special Weather Statement | HGX | Austin | 27 min |
| Aug 10, 5:32 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Brazos, Grimes, Harris, Montgomery, Waller and 1 more | 43 min |
| Aug 10, 5:53 PM CDT | Special Weather Statement | HGX | Austin | 37 min |
| Aug 10, 6:14 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Colorado, Harris, Montgomery, Waller | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.